Alert archive / Illinois / Freeze Warnings in 2018

Freeze Warning 1, NWS Lincoln, IL

April 15, 20188 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Apr 15, 2018, 3:38 AM CDT for 8 counties in Illinois. It took effect at Apr 16, 2018, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2018, 3:38 AM CDT (08:38 UTC)
In effect from
Apr 16, 2018, 1:00 AM CDT
Expired
Apr 16, 2018, 9:00 AM CDT
In force
8 hr
Issued by
NWS Lincoln, IL

Counties Clark County, IL, Clay County, IL, Crawford County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS73 KILX 150838
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
338 AM CDT Sun Apr 15 2018

ILZ062-063-066>068-071>073-152100-
/O.NEW.KILX.FZ.W.0001.180416T0600Z-180416T1400Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
338 AM CDT Sun Apr 15 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Monday. 

* TEMPERATURES...are expected to drop into the lower 30s.

* IMPACTS...Freezing conditions may damage or kill sensitive 
  plants and trees, if left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Shimon
4 follow-up statements
808 
WWUS73 KILX 151945
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
245 PM CDT Sun Apr 15 2018

ILZ062-063-066>068-071>073-160300-
/O.CON.KILX.FZ.W.0001.180416T0600Z-180416T1400Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
245 PM CDT Sun Apr 15 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
MONDAY...

* TEMPERATURES...Lower 30s are likely across southeast Illinois
  overnight into early Monday morning. 

* IMPACTS...Freezing conditions may damage or kill sensitive 
  plants and trees, if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill sensitive vegetation.

&&

$$

Geelhart
928 
WWUS73 KILX 160245
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
945 PM CDT Sun Apr 15 2018

ILZ062-063-066>068-071>073-161000-
/O.CON.KILX.FZ.W.0001.180416T0600Z-180416T1400Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
945 PM CDT Sun Apr 15 2018

...A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT 
MONDAY...

* TEMPERATURES...Lower 30s are likely across southeast Illinois 
  overnight into early Monday morning. 

* IMPACTS...Freezing conditions may damage or kill sensitive 
  plants and trees, if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill sensitive vegetation.

&&

$$

Smith
594 
WWUS73 KILX 160811
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
311 AM CDT Mon Apr 16 2018

ILZ062-063-066>068-071>073-161400-
/O.NEW.KILX.FZ.W.0002.180417T0500Z-180417T1400Z/
/O.CON.KILX.FZ.W.0001.000000T0000Z-180416T1400Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
311 AM CDT Mon Apr 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect until 9 AM CDT this morning and again 
from midnight tonight to 9 AM CDT Tuesday. 

* TEMPERATURES...Lower 30s are likely across southeast Illinois
  through 9 am this morning. Temperatures are expected to cool to
  around 30 degrees overnight into early Tuesday morning with
  another freeze expected.

* Impacts...Freezing conditions may damage or kill sensitive 
  plants and trees, if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill sensitive vegetation.

&&

$$

07
495 
WWUS73 KILX 161357
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
857 AM CDT Mon Apr 16 2018

ILZ062-063-066>068-071>073-162200-
/O.EXP.KILX.FZ.W.0001.000000T0000Z-180416T1400Z/
/O.CON.KILX.FZ.W.0002.180417T0500Z-180417T1400Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
857 AM CDT Mon Apr 16 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT TUESDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

* TEMPERATURES...Temperatures are expected to rise to around 40
  degrees this afternoon, then cool to around 30 degrees 
  overnight into early Tuesday morning with another freeze 
  expected. 

* Impacts...Freezing conditions may damage or kill sensitive 
  plants and trees, if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill sensitive vegetation.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Apr 14, 11:01 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 14, 11:01 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1101 PM CDT Sat Apr 14 2018

.UPDATE...
Issued at 850 PM CDT Sat Apr 14 2018

Cold front has edged into extreme east and southeast Illinois this
evening accompanied by a band of showers, which extends further
west to along and east of a Peoria to Springfield line. Short
term guidance suggests another wave of rain will move north
out of southern Illinois and affect about the eastern half of
the forecast area overnight. Further west, the large and deep
upper low now centered over southern Iowa will shift slowly
into our area by tomorrow evening bringing unseasonably cool
weather to the area and another round of showers, especially
tomorrow afternoon across our north and west, as the very cold
temperatures aloft associated with 500 mb low move across the
region. By late tomorrow afternoon and especially tomorrow night,
the rain will mix with and then become mainly scattered snow
showers overnight accompanied by a gusty northwest wind and
temperatures dropping into the mid 20s north to around the
freezing mark far southeast IL.

Made some adjustments to the precipitation trends for the
overnight hours, especially across the east. We should have the
updated zones out by 915 pm.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 219 PM CDT Sat Apr 14 2018

Early afternoon surface map showed low pressure near Springfield,
with a cold front extending south and the oscillating warm front
east to near Champaign. Showers have been ramping up quite a bit
over western Illinois to as far east as Peoria and Springfield.
Eastern CWA is currently dry. SPC mesoanalysis shows surface
instability has been limited so far, despite some thinning of the
clouds that occurred earlier in eastern Illinois. However, RAP
guidance shows potential for 500-1000 J/kg of surface CAPE by
late afternoon in areas east of I-57. Have kept a mention of
isolated/scattered thunder ahead of the low/cold front, which
should be near Champaign by 7 pm.

Widespread showers expected overnight, as the large upper low in
northeast Nebraska moves east, and a new surface low reforms
across the Tennessee Valley. The eastern CWA will be most impacted
by the rain, as the west comes under the influence of the dry slot
currently in western Missouri. However, as the upper low drifts
into western Illinois toward midday Sunday, the showers will be on
the increase again.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 219 PM CDT Sat Apr 14 2018

Looks like the 3rd Sunday in a row with some snow potential across
the CWA, as colder air is drawn in behind the departing upper low.
Rain to snow changeover may begin in the far northwest CWA as
early as late afternoon, but a more rapid changeover is expected
in the evening. Only a minor dusting is currently expected, mainly
north of I-74. Given the first Sunday with snow was on Easter,
here's hoping the myth of "7 Sundays of rain after an Easter
rain" doesn't apply to snow as well.

Freeze potential still looks strong for Sunday and Monday nights,
with most of the CWA dropping into the 20s. Right now, the growing
season is considered advanced enough to warrant frost/freeze
headlines south of I-70, though areas to the north likely had some
planting done over the recent warm spell. With the southeast CWA a
bit more uncertain with freezing conditions, will hold off on any
headlines for now.

Not a lot of change in the forecast the remainder of the week. The
midweek storm system still looks to largely track north of us,
though the GFS hints at some light precipitation with the trailing
cold front on Wednesday. Right now, will limit any PoP mention to
the northern CWA closer to the low track. Late in the week,
another strong system will take shape over the central Plains.
The GFS is much quicker with this system, bringing rain into the
area as early as midday Saturday. However, the ECMWF is about
18-24 hours slower. Will keep PoP's on the lower side (around 30
percent) at this point and will watch things shake out over the
next several runs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CDT Sat Apr 14 2018

A large weather system to our west will continue to edge slowly
towards our area over the next 24 hours. Mainly MVFR with
occasional IFR and LIFR conditions expected as the system moves
across our area with the lower cigs and vsbys across our north. An
area of showers continues to affect our central and eastern TAF
sites late this evening with another wave of rain moving north
into at least the I-57 corridor with some models suggesting the
rain may occur further west late tonight into Sunday morning. We
should see a break in the precip for a brief time Sunday morning
before scattered rain showers move across parts of our area, again
favoring PIA and BMI with more widely scattered coverage further
south. West to northwest winds of 8 to 13 kts tonight will be more
westerly on Sunday with speeds increasing to 12 to 17 kts by late
morning with gusts up to 25 kts at times in the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Smith
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Smith
Hazardous weather outlook, Apr 15, 3:38 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
338 AM CDT Sun Apr 15 2018

ILZ027>031-036>038-040>057-061-160845-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
338 AM CDT Sun Apr 15 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Much colder air will move back into the area starting today.
Freezing conditions are likely tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Cold air will linger through Monday night. A hard freeze is
likely again Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-160845-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
338 AM CDT Sun Apr 15 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Much colder air will move back into the area today. Freezing
conditions are likely tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Cold air will linger through Monday night. A hard freeze is
likely Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

Nearby

Freeze Warnings in Illinois, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.